Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Columbia, SC

September 1, 2017Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 1, 2017, 2:29 PM EDT for Lancaster County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 2:29 PM EDT (18:29 UTC)
Expired
Sep 1, 2017, 3:15 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 1:49 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS52 KCAE 011829
SVRCAE
SCC057-011915-
/O.NEW.KCAE.SV.W.0193.170901T1829Z-170901T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
229 PM EDT FRI SEP 1 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lancaster County in central South Carolina...

* Until 315 PM EDT

* At 229 PM EDT, a severe thunderstorm was located near Fort Lawn, or
  9 miles northwest of Lancaster, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Lancaster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central South
Carolina.

LAT...LON 3493 8078 3482 8080 3482 8073 3472 8087
      3474 8088 3479 8087 3483 8090 3484 8087
      3490 8088 3493 8086 3501 8091 3503 8090
      3507 8090
TIME...MOT...LOC 1829Z 231DEG 36KT 3479 8094 

HAIL...1.00IN
WIND...60MPH
 
$$

CJR
1 follow-up statement
120 
WWUS52 KCAE 011915
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
315 PM EDT FRI SEP 1 2017

SCC057-011924-
/O.EXP.KCAE.SV.W.0193.000000T0000Z-170901T1915Z/
Lancaster SC-
315 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANCASTER COUNTY
WILL EXPIRE AT 315 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

However, an additional severe thunderstorm warning is in effect for 
Lancaster county until 330 PM EDT.

A tornado watch remains in effect until 1000 PM EDT for central South
Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3493 8078 3482 8080 3482 8073 3472 8087
      3474 8088 3479 8087 3483 8090 3484 8087
      3490 8088 3493 8086 3501 8091 3503 8090
      3507 8090
TIME...MOT...LOC 1914Z 231DEG 36KT 3507 8052 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:16 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 1, 11:16 AM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1116 AM EDT Fri Sep 1 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue this afternoon
through Saturday as the remnants of TS Harvey bring abundant
moisture to the region. Drier air will filter into the region
Sunday and Monday with temperatures near normal. A cold front
will approach from the west around the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Remnants of Harvey over the Tennessee Valley late this morning
to slowly lift northeast into the Ohio Valley through tonight...
while upper ridge lingers over the western Atlantic. Between
these 2 systems, deep southerly flow across our area. A
backdoor cold front over NC is forecast to remain just north of
the border.

Convective analysis indicates moderate to strong instabilities
this afternoon, with a SW 30 knot jet at h85. Effective bulk
shear values 30-40 kt, and weak to moderate low level SRH values
progged over the northern Midlands with stronger values in NC.
Streak of dry air aloft to our west to progress to the east
toward the CSRA and western Midlands late this afternoon and
provide higher DCAPE values there. Severe weather threat this
afternoon, with possibility of strong gusty winds, and possible
tornadic threat, mainly N and NE. Rapid storm motion should
diminish locally heavy rain threat unless any training bands
develop. Slower or merging cells near the boundary across our
N/NE FA could produce heavier rain.

Latest high resolution models develop a band of thunderstorms
which crossing GA to move into the area during the afternoon.
Convection could be better concentrated over the Northern
Midlands and to our east near a sea breeze. Afternoon high
temperatures expected to range from the mid 80s north to around
90 south.

Showers and thunderstorms will likely be lingering across the
forecast area tonight. The remnants of Harvey will still be off
to the northwest of the region, with a moist southwesterly flow
off the Gulf of Mexico moving across the cwa. A surface boundary
should be situated near the SC/NC state line tonight, and this
is where the greatest severe threat should be located this
evening. Severe threat should diminish as the night goes on.
Scattered coverage still expected. Overnight lows will be in
the upper 60s and lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
By Saturday, the surface cold front on the backside of Harvey
remnants will be just off to the northwest of the area, and
should be pushing into the the cwa during the late afternoon.
Should still see some thunderstorms through the day, but lower
threat for severe. Saturday night should see the main cold front
move east of the cwa, bringing drier and cooler air back into
the region.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Cold front will be east of the area by Sunday. Expecting the
cwa to experience dry weather into Tuesday morning as high
pressure settles into the region. Moisture may be returning on
late in the day Tuesday through Thursday ahead of the next
upper system. Temperatures generally close to normal Saturday
through Wednesday, and a little below normal Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Scattered to numerous thunderstorms to develop this afternoon
into the evening in moist and unstable atmosphere. MVFR cigs
across the CSRA expected to lift to VFR this afternoon.

Main threat for the afternoon involves thunderstorm potential,
some of which could be severe given indications of considerable
shear and moderate to strong instabilities. Convection should
diminish this evening. Some models indicating redevelopment of
fog/stratus toward the end of the TAF period. Confidence too low
to include attm.

Winds will be south to southwest 10 to 15 knots with gust 20
to 25 knots during the daylight hours.

EXTENDED AVIATION OUTLOOK...Stratus and some fog possible
Saturday morning. Best moisture expected to push towards the
coast by Saturday afternoon. Otherwise, no significant impacts
expected through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 1, 2:57 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
257 AM EDT Fri Sep 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020700-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
257 AM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Showers and strong thunderstorms are forecast to develop once again
today into this evening as the remnants of Harvey move north of the
area. Severe storms with strong winds, isolated tornadoes, and heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 1, 1:41 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT FRI SEP 1 2017

SCZ020-021-026>028-011815-
Fairfield-Lexington-Newberry-Richland-Saluda-
141 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...SOUTHEASTERN SALUDA
AND NORTHWESTERN RICHLAND COUNTIES...

At 140 PM EDT, a strong thunderstorm was located 7 miles north of
Leesville, or 8 miles north of Batesburg, moving northeast at 35 mph.

Winds near 40 mph are possible with this storm.

Locations impacted include...
Columbia, Irmo, Batesburg, Batesburg-Leesville, Leesville, Chapin,
Little Mountain, Pomaria, Peak and Lake Murray Of Richland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3417 8101 3386 8156 3388 8157 3386 8160
      3395 8173 3439 8132
TIME...MOT...LOC 1740Z 225DEG 36KT 3403 8150

awp
Special weather statement, Sep 1, 1:47 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT FRI SEP 1 2017

GAZ077-SCZ035-011815-
Burke-Barnwell-
147 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURKE AND SOUTHWESTERN
BARNWELL COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Perkins, or
near Millen, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sardis, Midville and Girard.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3284 8226 3322 8181 3321 8178 3322 8178
      3320 8175 3324 8169 3312 8158 3310 8162
      3308 8161 3305 8157 3305 8154 3291 8176
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 1747Z 241DEG 31KT 3290 8197

awp
Special weather statement, Sep 1, 2:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT FRI SEP 1 2017

SCZ027-030-036-037-011845-
Orangeburg-Lexington-Aiken-Calhoun-
203 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...EAST CENTRAL AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES...

At 203 PM EDT, a strong thunderstorm was located 14 miles north of
Blackville, or 17 miles north of Denmark, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cayce, Gaston, Swansea, North, Salley, Perry and Woodford.

LAT...LON 3353 8132 3360 8139 3395 8103 3392 8102
      3392 8103 3391 8101 3388 8102 3388 8100
      3386 8100 3383 8094 3383 8091 3381 8091
      3381 8087 3373 8077 3351 8125
TIME...MOT...LOC 1803Z 226DEG 24KT 3357 8123

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:41 PM EDTSpecial Weather StatementCAELexington34 min
Sep 1, 2:03 PM EDTSpecial Weather StatementCAELexington42 min
Sep 1, 2:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland27 min
Sep 1, 2:33 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster57 min
Sep 1, 3:39 PM EDTSevere Thunderstorm WarningCAEChesterfield51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.